Withdrawal Syndrome Following Online Purchase of 'Cognitive Enhancer'

This case describes a 36-year-old male who turned to tianeptine to increase energy, which he purchased online
This case describes a 36-year-old male who turned to tianeptine to increase energy, which he purchased online

A new case report, published in the Journal of Addiction Medicine, cautions clinicians about the use of unscheduled psychoactive pharmaceutical agents by patients who procure these drugs through online channels. 

The global online market has made the availability of unscheduled pharmaceuticals and research chemicals more available to the public than ever before. In this case, the authors report on a patient who purchased tianeptine, a tricyclic antidepressant approved in several countries but not in the United States. While effective, the drug carries a risk of hepatotoxicity higher than most traditional antidepressants. An investigation conducted by the authors revealed the drug is sold online as a dietary supplement and cognitive enhancer; online forums discussing euphorigenic doses, side effects, and strategies to treat withdrawal were also identified.

This case describes a 36-year-old male with a history of benzodiazepine and cannabis dependence who after responding to treatment with sertraline for his depressive symptoms, turned to tianeptine hoping to increase his energy levels. He was able to find an online health store that sold tianeptine and over three months continued to use the drug, increasing the dose on stressful days. During this time, he also began to experience withdrawal symptoms. 

Related Articles

After six months of continuous use, he decided to wean himself off the tianeptine, using advice he found on discussion forums. To counteract the effects, he used two over-the-counter drugs, loperamide and cimetidine, but this did not alleviate withdrawal symptoms. Through clinic supervision, he was finally able to stop with the use of clonidine and diphenhydramine.

In the case of tianeptine, the drug is often sold as a research chemical and included in health supplements, sometimes without mention of the active ingredient on the labeling. This in turn can lead to clinical confusion when a patient presents with physical and psychological symptoms related to the unknown substance. In addition, regulating the online sale of these research chemicals can be difficult "because the prosecuting agency has to prove that the product is being sold despite the knowledge that buyers are consuming it." 

Unscheduled pharmaceutical agents and research chemicals are increasingly becoming available for misuse via online channels, with patients turning to discussion forums for information on usage, dosing and side effect management. "It is therefore important that physicians remain aware of the possibility of use of such pharmaceutical products in their patients, enquire about it directly when it is suspected, and create an open and collaborative dynamic with patients to educate them on the risks of these agents," the authors write.

For more information visit journals.lww.com.